North Carolina, 2008

Drought in North Carolina, September 1 to 30, 2008

September 1 to 30, 2008 · NWS RNK · 4 events in 4 counties and zones

Severe drought conditions (D2) persisted across the mountains of northwest North Carolina. However, a subtropical low developed along the carolina coast on September 25th-26th and tracked directly over our area resulting in a prolonged period of rainfall across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe drought conditions (D2) persisted across the mountains of northwest North Carolina. However, a subtropical low developed along the carolina coast on September 25th-26th and tracked directly over our area resulting in a prolonged period of rainfall across the region. This rain, along with beneficial rains from the remnants of Tropical Storm Fay on August 26th-27th, reduced the area in D2 drought to Watauga, Ashe and portions of Wilkes counties by the end of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 8:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 31, 8:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT SUN AUG 31 2008

.SYNOPSIS...
STRONG HIGH PRESSURE WILL BE BUILDING DOWN THE EAST COAST
TONIGHT...BRINGING DRIER AND A LITTLE COOLER AIR INTO THE REGION
MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SURFACE DEW POINTS ARE JUST STARTING TO LOWER IN THE NORTHERN
COUNTY WARNING AREA. 18UTC NAM/WRF/GFS ALL HAD A SIGNIFICANT DROP
IN LOW LEVEL MOISTURE IN THE EASTERN COUNTY WARNING AREA BY
MORNING. BASED ON RADAR TRENDS AND THE AIRMASS GRADUALLY
STABILIZING...HAVE CUT BACK CHANCE OF SHOWERS AND THUNDERSTORMS
FOR TONIGHT. ALSO ADDED MORE CLOUD COVER IN THE FAVORED EASTERLY
FLOW UPSLOPE AREAS. SATELLITE PICTURES ALREADY SHOWING CLOUDS
FILLING IN OVER MUCH OF THE FORECAST AREA. ONLY MINOR ADJUSTMENTS
TO MINIMUM TEMPERATURES FOR TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
WITH DRIER THETA-E AIR ADVECTING IN...REMOVED PRECIP FOR MONDAY. ANY
LOW CLOUDS/FOG EARLY IN THE MORNING SHOULD ERODE MORE QUICKLY WITH
ADVECTION OF DRY AIR. GUIDANCE TREND HAS BEEN TO COOL HIGH
TEMPERATURES AND FOLLOWED THIS TREND BY USING A MIX OF COOLER ETA
MOS AND GFS MOS FOR HIGHS.

WITH THE SFC HIGH PRESSURE STILL BUILDING INTO THE REGION MONDAY
NIGHT...IT MAY BE HARD FOR MOST LOCATIONS TO DECOUPLE THOUGH IT
SHOULD BE A CLEAR NIGHT. LOWERED TEMPERATURES AND DEW POINTS
TEMPERATURES MONDAY NIGHT AND PLAYED IT CLOSE TO MOS GUD. WITH
DRY AIR IN PLACE...LOWS IN THE 40S ARE POSSIBLE IN THE COLDEST
NORTHERN VALLEYS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
ALL MODELS DEVELOP A STRONG MID LEVEL RIDGING OVER ERN CONUS
TUESDAY AND WEDNESDAY WITH ITS AXIS SHIFTING EASTWARD OVER THE MID
ATLC REGION. WHILE THE OVERALL PATTERN IS SIMILAR THERE ARE ENOUGH
DETAIL DIFFERENCES TO IMPACT THE TRACKS OF TROPICAL SYSTEMS GUSTAV
AND HANNA MAINLY MID AND LATE PERIOD. REFER TO LATEST NHC ADVISORIES
FOR DETAILED INFORMATION. A SUNNY DAY EXPECTED TUESDAY WITH LOW RH.
LOWERED DEW POINTS TUESDAY AFTERNOON AND ELECTED TO GO WITH NAM
WINDS. HIGHS ON TUESDAY WILL RANGE FROM THE LOWER 80S TO AROUND
90. TUESDAY NIGHT SHOULD BE COOL WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS. WILL GENERALLY SEE A WARMING TREND AFTER
TUESDAY...AND THE NEXT CHANCE OF PRECIP TOWARD THE END OF THE
WEEK.

PLAYED EXTENDED PERIODS CLOSE TO HPCGUIDE WHICH WAS A BLEND OF THE
ECMWF AND GFS ALONG THE EAST COAST WITH NHC PLACEMENT OF GUSTAV AND
HANNA. ADJUSTED FOR A SLIGHTLY MORE EASTWARD TRACK OF HANNA AND AN
ACCELERATION DURING THE WEEKEND...AS IT UNDER THE INFLUENCE OF
THE APPROACHING TROF.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA TONIGHT. MVFR
HAZE OVER THE REGION WILL DISSIPATE AS A DRIER AIRMASS MOVES IN
AND SURFACE DEW POINTS DROP. DRYING WILL TAKE PLACE FROM NORTHEAST
TO SOUTHWEST...WITH THE EASTERLY LOW LEVEL WINDS EXPECTED TO
ENHANCE STRATUS DEVELOPMENT ON THE EAST SLOPES OF THE BLUE RIDGE.
DRY AIR WILL BE FAR ENOUGH INTO VIRGINIA TONIGHT TO KEEP KROA OUT
OF THE LOW CLOUDS.

VISIBILITIES ARE ALREADY DOWN TO 3SM AT KDAN AND KLWB. HAVE
VISIBILITIES DROPPING AT THESE SITES OVERNIGHT...KLWB GOING DOWN TO
THE TYPICAL VLIFR CONDITIONS. MODELS ARE INDICATING GOOD MIXING ON
MONDAY WITH SURFACE DEW POINTS DROPPING INTO THE 50S. ANY FOG AND
STRATUS IN THE MORNING WILL DISSIPATE QUICKLY.

VFR CONDITIONS WILL PREVAIL INTO THE THURSDAY...WITH HIGH PRESSURE
OVER THE MID ATLANTIC REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...AMS
SHORT TERM...JJ/KK
LONG TERM...JJ/KK
AVIATION...AMS/PH
Hazardous weather outlook, Aug 31, 3:32 AM EST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EDT SUN AUG 31 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
432 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Watauga

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Watauga forecast zone
Reported by
Other Federal Agency
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continued for the county through the month of September.

Drought, Ashe

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Ashe forecast zone
Reported by
Other Federal Agency
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Severe drought (D2) conditions continued for all but the northeast one-quarter of Ashe County through the month of September.

Drought, Wilkes

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Other Federal Agency
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Severe drought (D2) conditions covered all but the northeast one-quarter of Wilkes county at the beginning of September. By the end of the month, only the extreme southwest portion of Wilkes county was in a severe drought.

Drought, Yadkin

When
September 1, 12:00 AM EST to September 16, 8:00 AM EST
Where
Yadkin forecast zone
Reported by
Other Federal Agency
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

The extreme southwest portion of Yadkin county was under a severe drought (D2) at the beginning of September, but by the middle of the month, conditions had improved to moderate (D1) and remained that way through the end of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136606, 136607, 136608, 136610.